Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 41, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 26, 2021, 10:56 PM CDT for Bayfield County, Douglas County, Wisconsin. It was in force for 34 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2021, 10:56 PM CDT (03:56 UTC)
- Expired
- Jul 26, 2021, 11:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bayfield County, WI, Douglas County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 10:57 PM CDT | HAIL 1.75 | 5 Se Superior, WI | |
| Jul 26, 11:00 PM CDT | HAIL 2.5 | 1 Wsw Maple, WI | |
| Jul 26, 11:00 PM CDT | HAIL 3 | 1 Ese Poplar, WI | SEVERAL 2 TO 3 INCH HAIL STONES. TIME ESTIMATED. |
| Jul 26, 11:10 PM CDT | HAIL 1.5 | 3 Nnw Poplar, WI | SPOTTER REPORTED 1 AND 9 SIXTEENTHS INCH DIAMETER HAIL APPROXIMATELY 1110 PM. |
| Jul 26, 11:20 PM CDT | HAIL 3 | 2 Ese Poplar, WI | PHOTOS OF NUMEROUS LARGE HAILSTONES - BIGGER THAN A GOLF BALL IN THE PHOTO. |
| Jul 26, 11:30 PM CDT | HAIL 1 | Brule, WI | |
| Jul 26, 11:38 PM CDT | HAIL 1 | Maple, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2004 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
607
WUUS53 KDLH 270356
SVRDLH
WIC007-031-270430-
/O.NEW.KDLH.SV.W.0041.210727T0356Z-210727T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
1056 PM CDT Mon Jul 26 2021
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
West central Bayfield County in northwestern Wisconsin...
Northeastern Douglas County in northwestern Wisconsin...
* Until 1130 PM CDT.
* At 1055 PM CDT, a severe thunderstorm was located near South Range,
or 11 miles southeast of Superior, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hawthorne and Poplar around 1105 PM CDT.
Maple around 1110 PM CDT.
Other locations in the path of this severe thunderstorm include Lake
Nebagamon and Brule.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4668 9212 4679 9203 4679 9202 4677 9203
4673 9196 4673 9185 4660 9146 4636 9166
TIME...MOT...LOC 0355Z 301DEG 33KT 4664 9190
HAIL...1.00IN
WIND...60MPH
$$
Kossen2 follow-up statements
450
WWUS53 KDLH 270407
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
1107 PM CDT Mon Jul 26 2021
WIC007-031-270430-
/O.CON.KDLH.SV.W.0041.000000T0000Z-210727T0430Z/
Bayfield WI-Douglas WI-
1107 PM CDT Mon Jul 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR WEST CENTRAL BAYFIELD AND NORTHEASTERN DOUGLAS COUNTIES...
At 1107 PM CDT, a severe thunderstorm was located over Poplar, or 18
miles southeast of Superior, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lake Nebagamon and Brule.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4662 9203 4666 9199 4669 9198 4669 9196
4670 9192 4670 9189 4671 9188 4673 9185
4660 9146 4636 9166
TIME...MOT...LOC 0407Z 301DEG 33KT 4658 9176
HAIL...1.00IN
WIND...60MPH
$$
Kossen020
WWUS53 KDLH 270417
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
1117 PM CDT Mon Jul 26 2021
WIC007-031-270430-
/O.CON.KDLH.SV.W.0041.000000T0000Z-210727T0430Z/
Bayfield WI-Douglas WI-
1117 PM CDT Mon Jul 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR WEST CENTRAL BAYFIELD AND NORTHEASTERN DOUGLAS COUNTIES...
At 1117 PM CDT, a severe thunderstorm was located over Lake
Nebagamon, or 25 miles southeast of Superior, moving southeast at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hawthorne, Lake Nebagamon, Maple, Brule, Poplar, Wentworth, and
Blueberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4654 9191 4661 9188 4663 9186 4665 9186
4665 9185 4666 9183 4667 9179 4668 9176
4660 9146 4636 9166
TIME...MOT...LOC 0417Z 301DEG 33KT 4653 9164
HAIL...1.00IN
WIND...60MPH
$$
KossenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:55 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 26, 9:55 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Duluth MN 955 PM CDT Mon Jul 26 2021 .DISCUSSION...(This evening through Sunday) Issued at 426 PM CDT Mon Jul 26 2021 Summary...The main concern this forecast is this evening's convection with the Enhanced risk of severe storms we have. After that, we have warm weather continuing with chance for more showers and thunderstorms on Wednesday, and again on Friday. The convection this evening is an unusual Enhanced risk for this area, which we do not typically see more than a couple of days a summer around here. There is a low pressure system over central North Dakota this afternoon, with a warm front draped east into our area, generally from the Brainerd Lakes region east into northwest Wisconsin. Along and south of this boundary the airmass is strongly unstable, with surface based CAPE values already over 2k j/Kg, with models indicating it may get up over 3k j/Kg at some point this evening. Sounding from this morning show an Elevated Mixed Layer that should be over our area this evening that is also showing as a drier area on satellite imagery. This EML will produce steep lapse rates in the mid levels, even as it also produces the capping that we are seeing at the lower levels this afternoon. Model soundings show that we should have a long hodograph this evening with moderate to strong winds aloft to help lengthen it, despite the weaker winds in the boundary layer. This all shows that if we can get convection to fire, severe storms are likely, with very large hail and strong winds, as already depicted in the SPC day one severe outlook. We may have a very weak shortwave moving along the North Dakota/Manitoba line this afternoon which has been generating an area of accas and -tsra over northwest Minnesota this afternoon. This is likely based in the 700-600mb Warm air advection region, and we do not expect this area to grow significantly or become rooted in the surface based instability, at least in part due to its position relative to the surface boundary. However, ahead of the surface low over eastern North Dakota we have some decent pressure falls over northwest Minnesota and would expect some new development in this area sometime in the next few hours. Models have been wildly inconsistent in depicting this event, with the NAMNest and FV3SAR showing development over NW MN and eastern ND by 01Z, then sliding southeast across the forecast area, but the HRRR not developing anything until after 03Z, and with much less coverage than either of the other models. Uncertainty in timing and evolution is still pretty high, even as of late afternoon. Unfortunately, we are in the wait and see mode, and we will have to see how things evolve this evening. There may be some lingering showers into early Tuesday morning, but otherwise expect the bulk of the convection to be out of the forecast area shortly after midnight. Tuesday should be relatively quiet with the boundary having shifted south of the forecast area and weak ridging over the area. Highs to get back into the 80s for the day, though slightly cooler than today. We have another chance for showers and thunderstorms on Wednesday, and while we have a small threat for severe weather, am not as concerned about it as I am for this evening. Should it shift a little later in the day and allow instability to build before the convection moves into the area, that would be a different story. Highs to creep back up into the low 90s for the Brainerd Lakes region. After another quiet day on Thursday, another shortwave should bring another chance for showers and thunderstorms Friday night and early Saturday, but it is too soon to determine the severe weather potential with this. This should usher in a bubble of cooler temperatures aloft with cooler high temperatures through the weekend, with highs back in the 70s to low 80s for both days. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 653 PM CDT Mon Jul 26 2021 Line of thunderstorms will affect all terminals, except INL, through the evening. Isold MVFR with the storms, but VFR elsewhere. Strong gusty winds in the vicinity of the storms, along with the potential for hail and heavy rain. Will see the storms diminish/move out of the area through the overnight. Some patchy BR is also possible with MVFR vsbys after the storms. && .MARINE... Issued at 955 PM CDT Mon Jul 26 2021 Showers and thunderstorms will affect the nearshore waters through the night, gradually diminishing toward sunrise. Gusty winds, heavy rain and frequent lightning will accompany the storms. Higher waves may also accompany the storms. Quiet weather Tuesday and Tuesday night as high pressure is nearby. Another round of showers and storms is forecast for Wednesday. Winds will be northeast at 5 to 10 knots, with some gusts to 20 knots near the western arm of the lake, and waves less than 3 feet. && .PRELIMINARY POINT TEMPS/POPS... DLH 61 78 60 82 / 90 10 40 60 INL 56 85 62 85 / 20 10 60 70 BRD 63 86 66 92 / 50 10 30 50 HYR 61 84 61 86 / 50 10 30 60 ASX 61 79 59 87 / 70 10 40 60 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...LE AVIATION...GSF MARINE...GSF
Hazardous weather outlook, Jul 26, 10:04 PM CDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1004 PM CDT Mon Jul 26 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1004 PM CDT Mon Jul 26 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Scattered thunderstorms will continue through the night. Gusty winds, occasional lightning, heavy rain will accompany the stronger storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A strong thunderstorm or two may be ongoing early Tuesday morning. The chance of thunderstorms returns late Tuesday night and continues through Wednesday night. A few storms may be strong to severe mainly along and south of US Highway 2 in Minnesota and Wisconsin. Large hail and damaging winds are the main threats with the strongest storms. There is a slight chance of isolated thunderstorms Friday afternoon and evening over portions of northern Minnesota, and Saturday afternoon and evening over portions of northwest Wisconsin. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters are encouraged to report hail of any size, wind damage, and rainfall amounts to the National Weather Service. LSZ121-140>148-150-271030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1004 PM CDT Mon Jul 26 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Thunderstorms are likely and some may be strong, wind gusts to 60 knots, frequent cloud- to- water lightning, and torrential rainfall which may reduce visibility to less than one- quarter mile. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is another chance of thunderstorms Wednesday and Wednesday night. A few storms may be strong to severe once again. GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Jul 26, 9:54 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
954 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 3 NW SKIBO 47.52N 92.05W
07/26/2021 ST. LOUIS MN 911 CALL CENTER
TREE DOWN IN BASSETT TOWNSHIP.
&&
32Local storm report, Jul 26, 10:02 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1002 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG JACOBSON 47.00N 93.26W
07/26/2021 AITKIN MN 911 CALL CENTER
TREES DOWN IN JACOBSON. FIRE DEPT ALSO
DISPATCHED TO POWERLINE DOWN. TIME RADAR
ESTIMATED.
&&
32Local storm report, Jul 26, 10:07 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1007 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM TSTM WND GST 3 SW ASHLAND 46.55N 90.92W
07/26/2021 M47 MPH ASHLAND WI ASOS
ASOS STATION KASX ASHLAND AIRPORT.
&&
JJMSpecial weather statement, Jul 26, 10:11 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Duluth MN
1011 PM CDT Mon Jul 26 2021
WIZ003-004-008-009-270400-
Price-Iron-Sawyer-Ashland-
1011 PM CDT Mon Jul 26 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON...
SOUTHEASTERN ASHLAND...PRICE AND SOUTHERN SAWYER COUNTIES...
At 1010 PM CDT, a line of strong thunderstorms was near Phillips, or
15 miles south of Park Falls, moving southeast at 45 mph.
Wind gusts up to 45 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.
These storms will be near...
Phillips around 1015 PM CDT.
Catawba around 1025 PM CDT.
Prentice around 1030 PM CDT.
Ogema around 1040 PM CDT.
Spirit around 1045 PM CDT.
Other locations impacted by these storms include Connors Lake,
Brantwood, Loretta, Butternut Lake, Pike Lake, Cranberry Lake,
Kennan, Deer Lake, Clifford and Ojibwa.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
Frequent cloud to ground lightning is occurring with these storms.
Seek shelter immediately inside a building or vehicle until these
storms pass.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northwestern Wisconsin.
LAT...LON 4538 9067 4564 9068 4564 9142 4568 9155
4571 9154 4612 8993 4598 8994 4598 9004
4539 9004
TIME...MOT...LOC 0310Z 320DEG 40KT 4571 9050
Britt/JTSLocal storm report, Jul 26, 10:23 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1023 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL 3 S BOVEY 47.24N 93.40W
07/26/2021 M1.00 INCH ITASCA MN COCORAHS
MN-IT-39.
&&Local storm report, Jul 26, 10:24 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1024 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM TSTM WND DMG MERCER 46.17N 90.06W
07/26/2021 IRON WI FIRE DEPT/RESCUE
MULTIPLE TREES DOWN IN TOWN OF MERCER. FIRE
DEPT DISPATCHED TO SEVERAL LOCATIONS ACROSS
TOWN.
&&
32The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:30 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 60 min |
| Jul 26, 8:16 PM CDT | Special Weather Statement | DLH | Ashland, Bayfield, Douglas | 29 min |
| Jul 26, 8:43 PM CDT | Special Weather Statement | DLH | Ashland, Iron | 47 min |
| Jul 26, 9:25 PM CDT | Special Weather Statement | DLH | Iron, Price, Sawyer, Washburn | 50 min |
| Jul 26, 10:11 PM CDT | Special Weather Statement | DLH | Price | 49 min |
| Jul 26, 11:20 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas | 25 min |
| Jul 26, 11:42 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Price, Sawyer | 48 min |
| Jul 26, 11:47 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Sawyer | 43 min |
| Jul 26, 11:50 PM CDT | Special Weather Statement | DLH | Bayfield | 25 min |
| Jul 27, 12:06 AM CDT | Special Weather Statement | DLH | Price | 9 min |
| Jul 27, 12:25 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Price, Sawyer | 50 min |
| Jul 27, 12:49 AM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas, Sawyer, Washburn | 41 min |
| Jul 27, 1:27 AM CDT | Severe Thunderstorm Warning | DLH | Price, Sawyer, Washburn | 33 min |
| Jul 27, 1:51 AM CDT | Special Weather Statement | DLH | Price | 9 min |
| Jul 27, 2:00 AM CDT | Special Weather Statement | DLH | Price | 15 min |
| Jul 27, 2:14 AM CDT | Special Weather Statement | DLH | Price | 16 min |
| Jul 27, 3:14 AM CDT | Special Weather Statement | DLH | Ashland | 16 min |
| Jul 27, 5:35 AM CDT | Special Weather Statement | DLH | Washburn | 10 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.